Arizona, 2006

Tornado in Arizona, August 30, 2006

August 30, 2006 · NWS FGZ · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 30, 9:30 AM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 30, 9:30 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST WED AUG 30 2006

.SYNOPSIS...MOISTURE WILL SLOWLY INCREASE ACROSS ARIZONA THROUGH THE
REMAINDER OF THE WEEK. EXPECT WIDELY SCATTERED  THUNDERSTORMS TODAY
MAINLY OVER THE WHITE MOUNTAINS AND MOGOLLON RIM AND ISOLATED STORMS
ELSEWHERE. SHOWER AND THUNDERSTORM COVERAGE SHOULD INCREASE ACROSS
ALL OF NORTHERN ARIZONA ON THURSDAY AND INTO THE WEEKEND.
TEMPERATURES ARE EXPECTED TO COOL A FEW DEGREES WITH THE INCREASING
CLOUD COVER.

&&

.DISCUSSION...
THIS MORNING THE 24 HOUR SFC DEW POINT CHANGES SHOW INCREASES FROM 5
TO 15 DEGREES. THE SATELLITE PW IMAGES ALSO SHOW HIGHER VALUES THIS
MORNING VS YESTERDAY OVER MOST LOWER ELEVATION AREAS IN THE CWA.
HIGHER TERRAIN AREAS (E.G. VICINITY FLAGSTAFF) SHOW LITTLE 24 HOUR
PW CHANGE. CURRENT THINKING IS THAT AREAS NORTH OF A LINE FROM ST
JOHNS TO SELIGMAN WILL SEE SOME AFTERNOON CU AND ONLY ISOLATED
STORMS. AREAS SOUTH OF THIS LINE HAVE DEEPER MOISTURE. THIS
AFTERNOONS POP GRID LOOKS GOOD.

DL

3 AM DISCUSSION...MOISTURE IS SLOWLY INCREASING ACROSS THE STATE
THIS MORNING WITH DWPTS ACROSS THE LOWER COLORADO RIVER SHOWING A
LARGE INCREASE. SATELLITE IMAGERY SHOWS SOME MIDLEVEL CLOUDINESS IS
ALREADY DEVELOPING ACROSS THE WRN ZONES AS THIS MOISTURE MOVES
NORTHWARD. THUS...HAVE INCREASED POPS IN THESE LOCATIONS. BEST
CHANCES FOR PCPN WILL REMAIN OVER THE WHITE MTNS AND MOGOLLON RIM...
WITH THE LOWEST CHANCES IN THE NRN ZONES.

MODELS CONTINUE TO INDICATE SOME STRENGTHENING OF THE SUBTROPICAL
HIGH AS WELL AS A CONTINUATION OF THE MID-LATITUDE WESTERLY FLOW.
THIS WILL MAINTAIN ENOUGH OF A PRESSURE GRADIENT TO RESULT IN BREEZY
AFTERNOONS EACH DAY. IT WILL ALSO LIMIT THE NORTHWARD PROGRESSION OF
THE SUBTROPICAL MOISTURE. EXPECT THAT THE NRN ZONES WILL HAVE ONLY A
SLIGHT CHANCE OF SHOWERS EACH DAY...WITH BETTER CHANCES IN THE SRN
ZONES. DAY TO DAY PATTERN WILL BE MODULATED BY SMALL SCALE FEATURES
EMBEDDED IN THE FLOW...NONE OF WHICH ARE WELL HANDLED BY THE MODELS.

LATEST NHC GUIDANCE STILL INDICATES THAT TC JOHN WILL INTENSIFY AND
MOVE NWWD ALONG THE MEXICAN COAST AND PASS JUST SOUTH OF THE TIP OF
BAJA CALIFORNIA ON FRIDAY. THIS WILL ALMOST CERTAINLY GENERATE A
GULF MOISTURE SURGE THAT COULD PUSH INTO NRN AZ BY SAT/SUN. THUS...
HAVE INCREASED POPS ACROSS THE CWA FOR SUN/MON.  DB

&&

.AVIATION...FOR THE 18Z PACKAGE...TAFS AND TWEBS ADEQUATELY CONVEY
EXPECTED CONDITIONS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 30, 10:00 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST WED AUG 30 2006

AZZ004>018-037>040-310700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

ALL AREAS OF NORTHERN ARIZONA HAVE SEEN A MOISTURE INCREASE OVER THE
LAST 24 HOURS ALBEIT GREATER IN SOME AREAS THAN OTHERS.

AREAS SOUTH OF A LINE FROM ST JOHNS TO SELIGMAN HAVE SEEN THE
GREATEST INCREASE AND WIDELY SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED. A FEW MAY BUT DOWN LOCALLY HEAVY RAIN.

AREAS NORTH OF THE LINE FROM ST JOHNS TO SELIGMAN WILL SEE SOME
AFTERNOON CLOUDS AND ONLY ISOLATED STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE IS EXPECTED TO INCREASE OVER THE NORTHLAND FOR THE NEXT
SEVERAL DAYS. THIS WILL LEAD TO INCREASED AREAL THUNDERSTORM
COVERAGE DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 206 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Apache

When
August 30, 11:00 AM MST to 11:05 AM MST
Where
Apache County, Alpine
Rating
F0
Path length
1 mi
Path width
10 yd
Reported by
GENERAL PUBLIC
Coordinates
33.850, -109.133

A waterspout formed over the west end of Big Lake (about 15 miles west of Alpine). The spout lifted water into the air then moved into the forest.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyThe tornado archive for Arizona, 2006Warnings in Arizona, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529838.